Minnesota, 2004

Cold in Minnesota, January 26 to 31, 2004

January 26 to 31, 2004 · NWS FGF · 24 events in 24 counties and zones

Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of northwest Minnesota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of northwest Minnesota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th. Therefore, a wind chill warning was issued from the afternoon of the 27th through the afternoon of the 28th. Dalton, MN, reported a wind chill of 62 below zero. Wind speeds dropped off enough that the wind chill warning was not extended beyond the afternoon of the 28th. However, with the arctic high pressure over the area, extremely cold temperatures abounded. On the morning of the 27th, Perley fell to 36 below zero. The coldest morning occurred on the 30th, when the temperature at Fosston fell to 50 degrees below zero, Ada fell to 48 below, Park Rapids fell to 45 below, and Thorhult fell to 43 below. These were the coldest temperatures recorded during this stretch of subzero weather. On the morning of the 31st, both Perley and Roseau reported lows of 34 degrees below zero. Auto repair shops were kept busy jumping stalled cars, installing block heaters, repairing flat tires, and fixing batteries and spark plugs. Residents around Moran Lake and Two Inlets Lake (near Park Rapids) reported brief power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 2:20 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 26, 2:20 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 AM CST MON JAN 26 2004

.DISCUSSION...
08Z MSAS ANALYSIS DEPICTED WEAKENING INVERTED TROUGH AXIS OVER THE
DAKOTAS WHILE RIDGE OF HIGH PRESSURE WAS NOTED FROM MONTANA INTO THE
CENTRAL PLAINS. LATEST KMVX RADAR INDICATED SIGNIFICANT REDUCTION
IN ECHO INTENSITY DURING PAST FEW HOURS POINTING TO SNOWFALL ON THE
WANE. EXAMINATION OF WATER VAPOR IMAGERY INDICATED UPPER WAVE LIFTING
NORTHEAST ACROSS THE NORTHERN PLAINS WHICH IS RESULTING IN REDUCTION
OF SNOWFALL AS ASSOCIATED LARGE SCALE ASCENT (ISENTROPIC LIFT)
WEAKENS.

.SHORT TERM...
WILL KEEP LINGERING LIGHT SNOW THREAT ACROSS REGION TODAY AS UPPER
LEVEL WAVE LIFTS NORTHEAST ACROSS THE REGION. APPEARS BEST BET
FOR STEADIER LIGHT SNOW WILL BE EAST OF THE VALLEY WHERE BETTER
LOW LEVEL CONVERGENCE WILL BE EVIDENT I.E. CLOSE PROXIMITY TO
INVERTED TROUGH AXIS. TEMPERATURES MAIN CHALLENGE TONIGHT WITH
LINGERING CLOUDS PREVENTING THE MERCURY FROM TAKING POTENTIAL
LARGE NOSE DIVE WITH FRESH SNOW PACK. ETA DOES HINT AT CLEARING
POTENTIAL TOWARD MORNING WHICH MIGHT STILL PAVE THE WAY FOR A
RESPECTABLE TEMPERATURE DROP. LOOKING AT GUIDANCE MAV/FWC LOOK
TO WARM WHILE ETA MIGHT BE A BIT OVERDONE ON THE COLD SIDE. DUE
TO MUCH UNCERTAINTY WILL TAKE A COMPROMISE BETWEEN MODELS WHICH
BLENDS WITH CURRENT CONTINUITY QUITE WELL. NEXT CLIPPER TYPE SYSTEM
SLATED FOR TUESDAY AFTERNOON WITH GREATEST THREAT ACROSS THE FAR
NORTH PER LATEST MODEL TRACK BETS. BASED ON THIS WILL HIT THE POPS
HARDEST ACROSS THE NORTH WHERE AN INCH OR LESS OF ACCUMULATION LOOKS
FEASIBLE. PLAN ON DROPPING WINTER STORM WARNING AT ZONE ISSUANCE
TIME.

.LONG TERM...
NO CHANGES EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
WC MN AND NW MN COUNTIES...NONE

&&

BERG
Hazardous weather outlook, Jan 25, 3:50 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CST SUN JAN 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260000-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
350 PM CST SUN JAN 25 2004

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW WILL FALL ACROSS EASTERN NORTH DAKOTA AND THE
NORTHWEST QUARTER OF MINNESOTA TONIGHT. THE HEAVIEST BAND OF 14 TO
18 INCHES WILL BE ALONG THE HIGHWAY 200 CORRIDOR. LIGHTER AMOUNTS
ARE EXPECTED ON EITHER SIDE OF THE HIGHWAY 200 CORRIDOR...GENERALLY
WITHIN THE 6 TO 10 INCH RANGE. TOTAL ACCUMULATIONS UP TO 6 INCHES
ARE EXPECTED ALONG THE CANADIAN BORDER. WINDS IN THE 10 TO 20 MPH
RANGE WILL CREATE SOME BLOWING AND DRIFTING SNOW.

A LOW PRESSURE SYSTEM IN NORTHEAST COLORADO WILL MOVE SOUTHEAST INTO
THE OKLAHOMA PANHANDLE...THEN SLOWLY PROGRESS EAST DURING THE
OVERNIGHT. AN INVERTED TROUGH EXTENDING NORTHWARD FROM THIS AREA OF
LOW PRESSURE INTO THE NORTHERN PLAINS AND WILL BE THE FOCUS FOR THE
EXTENDED PERIOD OF SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE SNOWFALL AND VISIBILITY REPORTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Clearwater

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norman

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahnomen

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Becker

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Becker

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
East Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hubbard

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wadena

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Wadena forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wilkin

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Otter Tail

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Otter Tail

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384069, 5384070, 5384071, 5384072, 5384073, 5384074, 5384075, 5384076, 5384077, 5384078, 5384079, 5384080, 5384081, 5384082, 5384083, 5384175, 5384176, 5384177, 5384178, 5384179, 5384180, 5384181, 5384182, 5384183.